Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 148, NWS Pueblo, CO

July 1, 2017Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 1, 2017, 4:37 PM MDT for Las Animas County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2017, 4:37 PM MDT (22:37 UTC)
Expired
Jul 1, 2017, 5:05 PM MDT
In force
28 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 161 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.6 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 495 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
495 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

740 
WUUS55 KPUB 012237
SVRPUB
COC071-012315-
/O.NEW.KPUB.SV.W.0148.170701T2237Z-170701T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
437 PM MDT SAT JUL 1 2017

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Las Animas County in southeastern Colorado...

* Until 515 PM MDT

* At 437 PM MDT, a severe thunderstorm was located 9 miles southwest
  of Kim, or 33 miles northeast of Des Moines, moving northeast at 5
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Kim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3704 10351 3720 10365 3737 10335 3703 10320
TIME...MOT...LOC 2237Z 235DEG 6KT 3717 10350 

HAIL...1.00IN
WIND...60MPH
 
$$

kam
2 follow-up statements
251 
WWUS55 KPUB 012255
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
455 PM MDT SAT JUL 1 2017

COC071-012315-
/O.CON.KPUB.SV.W.0148.000000T0000Z-170701T2315Z/
Las Animas CO-
455 PM MDT SAT JUL 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR SOUTHEASTERN LAS ANIMAS COUNTY...

At 455 PM MDT, a severe thunderstorm was located 7 miles southwest of
Kim, or 35 miles northeast of Des Moines, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Kim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3704 10349 3724 10354 3737 10335 3703 10320
TIME...MOT...LOC 2255Z 241DEG 7KT 3719 10345 

HAIL...1.00IN
WIND...60MPH
 
$$

kam
868 
WWUS55 KPUB 012305
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
505 PM MDT SAT JUL 1 2017

COC071-012314-
/O.CAN.KPUB.SV.W.0148.000000T0000Z-170701T2315Z/
Las Animas CO-
505 PM MDT SAT JUL 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAS ANIMAS COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3704 10349 3724 10354 3737 10335 3703 10320
TIME...MOT...LOC 2303Z 235DEG 6KT 3720 10343 

$$

kam

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:51 PM MDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 1, 2:51 PM MDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
251 PM MDT Sat Jul 1 2017

.SHORT TERM...(This evening through Sunday)
Issued at 239 PM MDT Sat Jul 1 2017

An upper level ridge will be building over the state through
tonight, but a weak disturbance will flatten the ridge Sun
afternoon. For this evening, it looks like isolated to scattered
showers/tstms will be seen over the southwest mtns, San Luis Valley
and the Sangre de Cristo mtns, with isolated to scattered
showers/tstms being possible over the Wet mtns, Pikes Peak area and
the I-25 corridor. Then by late evening the NAM and the HRRR show
some storms moving out over the far sern plains, mostly ending by 1
am.

Sun morning looks dry acrs southern CO, with storms then developing
over the mtns in the early afternoon and possibly spreading to the
adjacent lower elevations.  Temps in the high valley areas on Sun
look like they will be similar to today.  Over the southeast plains,
temps should be warmer than today by several degrees.

.LONG TERM...(Sunday night through Saturday)
Issued at 239 PM MDT Sat Jul 1 2017

Not much change to the forecast thinking through the extended
period. Models are in good agreement and ensemble spreads are low
leading to continued higher confidence forecast.

Sunday night through Tuesday...high pressure will begin building
northward out of the Desert Southwest and across Utah through this
period. A slow moving upper disturbance over Eastern Colorado into
Western Kansas will keep flow northwesterly.

Expect ongoing showers and thunderstorms Sunday night rolling off
the mountains and across the Plains through the evening hours.
Favored areas continue to look like the Palmer Divide and Raton
Mesa. A few storms could become strong to near severe levels with
hail approaching 1 inch in diameter and 60 mph winds. This
activity should dissipate through the evening hours with dry
conditions heading into Monday morning.

Very similar conditions are expected to prevail Monday and
Tuesday. Thunderstorms are forecast to develop over the mountains
areas during the early afternoon hours, and spread eastward into
the Plains through the evening hours. Again, favored areas look to
be over the Palmer Divide and Raton Mesa. A few storms may become
strong to severe. Activity should dissipate through the evening
hours each day with dry conditions heading into the morning hours.

Wednesday through Saturday...high pressure will build across
Colorado and persist into next weekend. This will bring hot
temperatures to southern Colorado with afternoon highs in the 90s
each day. Expect daily afternoon and evening showers and
thunderstorms over the mountains. Lack of steering flow should
keep convection anchored to the terrain, with little or no
movement into the adjacent plains. Locally heavy rainfall may be
possible with stronger cores. Gusty outflow winds will be the
other main threat in addition to lightning.  Mozley

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 239 PM MDT Sat Jul 1 2017

VFR conditions are expected thru the next 24 hrs at KCOS, KPUB and
KALS.  There is the possibility of some showers/tstms in the vicinity
of the terminal forecast sites this evening, and again on Sun
afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...28
LONG TERM...MOZLEY
AVIATION...28
Hazardous weather outlook, Jul 1, 11:01 AM MDT, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1101 AM MDT Sat Jul 1 2017

COZ058>089-093>099-021715-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1101 AM MDT Sat Jul 1 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Isolated afternoon and evening thunderstorms are expected along the
southern Colorado border, generally along and south of Highway
160. The primary risks will include lightning, wind gusts to
around 50 mph and local dime size hail. There will also be a small
chance for a couple thunderstorms over Teller and El Paso
counties. If storms develops, the primary risks will be lightning
and wind gusts to around 50 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered thunderstorms will be possible across the
area each day through Friday. Most storms will be in the
afternoon and evening hours, with the main threats being lightning
and wind gusts up to 50 mph. Small hail and locally heavy
rainfall may also accompany the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening along the southern Colorado
border.

28/28

In the hours before

Special weather statement, Jul 1, 2:26 PM MDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Pueblo CO
226 PM MDT SAT JUL 1 2017

COZ074-088-012100-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
226 PM MDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 300 PM MDT...

At 225 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Stonewall, or 33 miles west of Trinidad, moving east
at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Las
Animas County.

LAT...LON 3700 10515 3705 10513 3711 10483 3699 10480
      3699 10507
TIME...MOT...LOC 2025Z 260DEG 13KT 3698 10506

28
Special weather statement, Jul 1, 3:02 PM MDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Pueblo CO
302 PM MDT SAT JUL 1 2017

COZ074-088-012130-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
302 PM MDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 330 PM MDT...

At 302 PM MDT, Doppler radar was tracking a strong thunderstorm over
Boncarbo, or 10 miles west of Trinidad, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Boncarbo.

LAT...LON 3711 10473 3728 10481 3735 10462 3715 10454
TIME...MOT...LOC 2102Z 249DEG 12KT 3722 10469

28
Special weather statement, Jul 1, 3:14 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Pueblo CO
314 PM MDT SAT JUL 1 2017

COZ074-088-012130-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
314 PM MDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 330 PM MDT...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm over
Boncarbo, or 10 miles west of Trinidad, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Boncarbo.

LAT...LON 3711 10473 3727 10481 3735 10465 3713 10454
TIME...MOT...LOC 2113Z 249DEG 12KT 3722 10469

28
Special weather statement, Jul 1, 4:09 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Pueblo CO
409 PM MDT SAT JUL 1 2017

COZ094-012300-
Eastern Las Animas County CO-
409 PM MDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY
UNTIL 500 PM MDT...

At 408 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Kim, or 31 miles northeast of Des Moines, moving
east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3705 10361 3717 10365 3738 10328 3701 10313
TIME...MOT...LOC 2208Z 248DEG 11KT 3715 10353

kam
Special weather statement, Jul 1, 4:32 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Pueblo CO
432 PM MDT SAT JUL 1 2017

COZ086>088-012300-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
432 PM MDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO...
NORTHWESTERN LAS ANIMAS AND SOUTH CENTRAL PUEBLO COUNTIES UNTIL 500
PM MDT...

At 432 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northeast of Walsenburg, or 31 miles south of Pueblo, moving
east at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Huerfano...northwestern Las Animas and south central Pueblo Counties.

LAT...LON 3771 10458 3789 10462 3801 10431 3770 10424
TIME...MOT...LOC 2232Z 260DEG 6KT 3782 10452

kam

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 6:06 PM MDTSevere Thunderstorm WarningPUBLas Animas39 min
Jun 30, 6:29 PM MDTSevere Thunderstorm WarningPUBLas Animas21 min
Jul 1, 2:26 PM MDTSpecial Weather StatementPUBCostilla34 min
Jul 1, 3:02 PM MDTSpecial Weather StatementPUB28 min
Jul 1, 3:14 PM MDTSpecial Weather StatementPUB16 min
Jul 1, 4:09 PM MDTSpecial Weather StatementPUB51 min
Jul 1, 4:32 PM MDTSpecial Weather StatementPUBPueblo28 min
Jul 1, 5:48 PM MDTSpecial Weather StatementPUB42 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.